Drought, Northwest Plateau
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought conditions persisted across the NWS Albuquerque County Warning Area (CWA). This month the state saw an increase in storm activity with numerous winter systems crossing the state about once a week.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought conditions persisted across the NWS Albuquerque County Warning Area (CWA).
This month the state saw an increase in storm activity with numerous winter systems crossing the state about once a week. The bulk of the moisture was confined to the northern mountain areas and the eastern plains with much of western and central portions missing out. Precipitation percent of normal was much better for December, again in part to the increased activity. The northern portions of the state saw above average percent of normal precipitation ranging from 104%-205%. Areas in the northeast also had readings of 115%-203% of normal precipitation. Other areas that were above normal were around the Gallup area and in the southwest near Glenwood. Areas in the west ranged from 62%-99% of normal. The Albuquerque Metro area as well as surrounding areas were still lacking with only 25%-50% of normal. Although the east did manage to see some moisture with winter systems most of the central and southeast plains remain at only 30%-85% of normal.
Severe drought (D2) continued across the ABQ CWA. D2 conditions were present along central and western New Mexico including the Far Northwest Highlands, San Juan Mountains, Jemez Mountains, Lower Rio Grande Valley, and as far east as Eastern Lincoln County. Extreme (D3) drought crept into portions of the Northwest Plateau by the end of the month and continued for much of the east enveloping most of the Sangre de Cristo Mountains. The sole zone left that has not succumbed to severe drought status is the San Francisco River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 30, 10:52 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1052 PM MST FRI NOV 30 2012 .AVIATION... 06Z TAF CYCLE GUSTY WEST DOWNSLOPE WINDS ALONG AND EAST OF THE CENTRAL MT CHAIN WILL CONTINUE OVERNIGHT...ESPECIALLY TO THE LEE OF THE SANGRE DE CRISTO MTS INTO THE NE AND EAST CENTRAL PLAINS. PEAK GUSTS UP TO 30 KTS WILL BE COMMON. GUSTY WINDS WILL CONTINUE THRU SATURDAY FOR THIS AREA. KTCC WINDS ARE OUT OF SERVICE THEREFORE AMD NOT SKED WILL BE CARRIED IN THE TAF UFN. THE KCQC OBSERVATION IS COMPLETELY OUT AND A NOTAM HAS BEEN ISSUED THRU 15Z MONDAY. OTHERWISE...HIGH CLOUDS OVER THE REGION TONIGHT WILL THIN OUT LATE SATURDAY MORNING. GUYER && .PREV DISCUSSION...929 PM MST FRI NOV 30 2012... A SIGNIFICANT UPWARD TWEAK...A FEW TO JUST UNDER 10 DEGREE BOOST...TO MIN TEMPS TONIGHT FOR NE QUARTER TO THIRD THIRD OF NM...MAINLY DUE TO MODERATE TO LOCALLY STRONG DOWNSLOPE WINDS AND CONSIDERABLE HIGH CLOUD COVER. ALSO TWEAKED UP AMT OF CLOUD COVER A BIT FOR ROUGHLY N TWO THIRDS OF NM. UPDATED ZONES OUT BY 930 PM MST. 43 .PREV DISCUSSION...254 PM MST FRI NOV 30 2012... NO SIGNIFICANT CHANGES FROM PREVIOUS FORECAST PACKAGE WITH ABOVE TO WELL ABOVE NORMAL TEMPERATURES AND PERIODS OF HIGH CLOUDINESS TO PERSIST. THE ATMOSPHERE IS VIRTUALLY UNCHANGED FROM 24HRS AGO...WITH A SIMILAR MOISTURE PROFILE AND SURFACE DEWPOINT 24HR CHANGE VALUES AVERAGING NEAR ZERO ACROSS THE AREA. AS OF 3 PM...TEMPERATURES ARE STILL RAMPING UP AND APPROACHING RECORD HIGHS AT A COUPLE EAST- CENTRAL AND SOUTHEAST LOCALES. A SERIES OF SHORTWAVE TROUGHS WILL EJECT EAST OUT OF THE LARGE UPPER LEVEL LOW OVER THE NE PACIFIC NEAR THE GULF OF ALASKA THROUGH THE WEEKEND. MOST OF THIS ENERGY WILL MOVE FAR NORTH OF OUR AREA...BUT MID AND HIGH CLOUDS AND INCREASED WESTERLY BREEZES CAN BE EXPECTED ACROSS THE NORTHERN HALF OUR AREA. MOUNTAIN WAVE CLOUDS WILL BE COMMON WITH LOCALLY WINDY CONDITIONS EXPECTED ALONG THE EAST SLOPES OF THE SANGRE DE CRISTOS...AND POSSIBLY AS FAR SOUTH AS THE SANDIAS...AS THESE WAVES CRASH DOWN LATE TONIGHT AND AGAIN LATE SUNDAY NIGHT. THE 12Z MODEL SOLUTIONS ARE EVEN LESS FAVORABLE THAN PREVIOUS RUNS FOR MEASURABLE PRECIPITATION ACROSS OUR NORTHERN HIGHER TERRAIN WITH THE TROUGH PUSHING ACROSS THE ROCKIES LATE SUNDAY NIGHT INTO MONDAY. WEAK RIDGING AND A MORE SETTLED ATMOSPHERE WILL PREVAIL LATE MONDAY THROUGH TUESDAY. WESTERLY BREEZES WILL PICK-UP NEXT WEDNESDAY INTO THURSDAY IN ADVANCE OF ANOTHER UPPER LEVEL TROUGH...WHICH APPEARS TO BE MORE POTENT THAN THE PREVIOUS TROUGH. ALTHOUGH WE HAVE LOWER CONFIDENCE IN THE LATEST MODEL SOLUTIONS BEYOND WEDNESDAY...THERE IS SOME POTENTIAL FOR COLDER AND UNSETTLED WEATHER GOING INTO THE END OF NEXT WEEK. FURTHERMORE...THE 12Z MEDIUM RANGE MODEL SOLUTIONS SHOW A SYNOPTIC PATTERN SHIFT BETWEEN DAYS 7-10...MOST PRONOUNCED WITH THE 12Z GFS. THIS TREND WILL BE CLOSELY MONITORED AND MAY BRING BETTER POTENTIAL FOR WET STUFF THE WEEK OF DECEMBER 10TH. ABOVE TO WELL ABOVE NORMAL TEMPERATURES WILL PERSIST WITH NEAR RECORD HIGHS FORECAST THE NEXT COUPLE AFTERNOONS...MAINLY ACROSS THE EAST ALTHOUGH WE'LL COME CLOSE AT A COUPLE RIO GRANDE VALLEY LOCALES SATURDAY AFTERNOON. 11 .FIRE WEATHER... CONTINUED THE TREND OF NOT CHANGING MUCH IN THE FORECAST. WEATHER LOOKS TO BE PRETTY STRAIGHTFORWARD THROUGH THE WEEKEND. WELL ABOVE NORMAL TEMPERATURES...DRY CONDITIONS AND SOME BREEZES ESPECIALLY FAVORING THE HIGHER NORTHERN TERRAIN AND THE EASTERN PLAINS. MODERATE TO STRONG ZONAL FLOW CURRENTLY OVER NORTHERN AND CENTRAL NEW MEXICO WILL EVENTUALLY LESSEN SOME DURING THE AFTERNOON PERIOD ON SATURDAY. REGARDLESS...EXPECTING SOME STRONGER DOWNSLOPE WINDS TONIGHT ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS. MODELS PROJECT THE MID LEVEL FLOW TO STRENGTHEN SUNDAY AFTERNOON UNDER A BROAD ZONAL FLOW. BASED ON THE SURFACE PRESSURE PATTERNS...LOOKING AT SOME BREEZY TO LOCALLY WINDY CONDITIONS LONG THE CENTRAL MOUNTAINS EASTWARD SUNDAY AFTERNOON AND OVERNIGHT. CANT RULE OUT A HOUR OR TWO OF LOCALIZED CRITICAL CONDITIONS NEAR LAS VEGAS BUT TOO SMALL OF AN AREA TO REALLY GET TOO CONCERNED. THE ONE CAVEAT IS THAT NEAR TO RECORD HIGH TEMPERATURES WILL PRECEDE THIS PERIOD ACROSS PORTIONS OF THE EASTERN PLAINS AND NEAR TO RECORD HIGHS WILL MOST LIKELY BE FOUND ON SUNDAY AS WELL. THUS...THE DORMANT FUELS WILL BE QUITE DRY FOR A BREEZIER PATTERN. BEING THAT IT IS A WEEKEND DAY...CAUTION WILL NEED TO BE TAKEN ACROSS PORTIONS OF THE EAST ON SUNDAY. A STRONG MID LEVEL DRY SLOT IS CURRENTLY SITUATED OVER THE SOUTHERN AND EASTERN HALF OF THE FORECAST AREA TODAY. THIS HAS BROUGHT LOW DEWPOINTS TO THE MOUNTAIN TERRAIN THERE. THIS DRY SLOT IS PROJECTED TO SAG SLIGHTLY SOUTHWARD AND LESSEN SOME ON SATURDAY BUT THEN REBUILD SLIGHTLY NORTHWARD...ESPECIALLY OVER THE EASTERN PLAINS ON SUNDAY. WITH THE WARMER TEMPERATURES...TEEN HUMIDITIES ARE EXPECTED ALONG AND SOUTH OF INTERSTATE 40 AS WELL AS EAST OF THE CENTRAL MOUNTAINS SATURDAY WITH PRETTY SIMILAR READINGS ON SUNDAY. HIGHEST READINGS WILL BE FOUND ACROSS THE NORTHWEST PLATEAU. MIXING HEIGHTS WERE FAIRLY PALTRY TODAY BUT WILL INCREASE THE NEXT COUPLE OF DAYS. SO WILL THE TRANSPORT WINDS SO VENTILATION RATES WILL ALSO INCREASE. STILL LOOKING AT SOME SORT OF RIO GRANDE VALLEY INVERSION EFFECT ALBUQUERQUE SOUTHWARD SATURDAY BUT SHOW IMPROVEMENT ON SUNDAY. OTHERWISE PRETTY GOOD VENTILATION RATES DEPICTED WITHIN OUR GRIDDED FORECAST FOR THE WEEKEND. STILL LOOKING AT BROAD TROUGH PASSAGE FAVORING THE CENTRAL AND NORTHERN ROCKIES SUNDAY NIGHT INTO MONDAY. PRECIPITATION POTENTIAL STILL LOOKS TO BE PRETTY LIGHT IF NOT NONEXISTENT. PERHAPS A FEW LIGHT SHOWERS NEAR THE COLORADO BORDER BUT CLOUD COVER WOULD INCREASE ACCORDINGLY. TEMPERATURES WOULD COOL AROUND 5 DEGREES AS A RESULT BUT HIGH TEMPERATURES MONDAY WOULD STILL BE 5 TO 15 DEGREES ABOVE NORMAL. PRETTY UNUSUAL FOR A TROUGH PASSAGE THIS TIME OF YEAR NOT TO BRING TEMPS MORE IN LINE WITH NORMAL. MODELS STILL POINT TOWARDS SOME SORT OF LOW LEVEL MOISTURE ADVECTION IN THE FORM OF HIGHER DEWPOINTS SUNDAY NIGHT INTO MONDAY. THUS...CONTINUING THAT TREND OF RISING HUMIDITY. THUS PRECLUDING ANY SORT OF CRITICAL FIRE WEATHER CONCERNS. LOOKING AT SOME NORTHWEST BREEZES FROM MT TAYLOR TO CLINES CORNERS AND PORTIONS OF THE SANDIA/MANZANO MOUNTAINS. VENTILATION LOOKS TO BE PRETTY GOOD ON MONDAY AS A RESULT OF THAT BREEZINESS AND TROUGH PASSAGE. RIDGING EXPECTED ON TUESDAY WHICH MEANS TEMPERATURES WILL REMAIN FAIRLY WARM BUT A STRONG LOW LEVEL INVERSION WILL HAVE DEVELOPED MONDAY NIGHT. IT WILL TAKE A AWHILE TO BURN OFF AND IN SOME INSTANCES...BROAD VALLEY LOCATIONS...IT WILL BE TOUGH TO FULLY BREAK. WITH THE LIGHTER TRANSPORT WIND FORECAST...VENTILATION RATES STILL DONT APPEAR TO BE VERY GOOD ACROSS A BROAD PORTION OF THE AREA. SUSPECT THEY WILL INCREASE SOME AS WE GET CLOSER TO THAT PERIOD BUT THE GRIDDED FORECAST RIGHT NOW IS STILL PRETTY LOW AND MOSTLY IN THE POOR CATEGORY. THE ECMWF AND GFS MODELS ARE PRETTY CLOSE ON THEIR DEPICTION OF THAT RIDGE SO CONFIDENCE IS PRETTY DECENT AT THIS TIME. THE RIDGE IS STILL EXPECTED TO FLATTEN SOME WEDNESDAY. THIS WOULD INCREASE VENTILATION RATES AS THE FLOW ALOFT INCREASES. TEMPERATURES WOULD REMAIN WELL ABOVE NORMAL WITH DRY CONDITIONS. CURRENT 12Z GFS AND ECMWF ARE PAINTING A FAIRLY BREEZY TO WINDY PATTERN FOR THE FORECAST AREA ON THURSDAY AS THE PACIFIC LONGWAVE TROUGH PUSHES OVER THE WESTERN US. WOULD NEED TO WATCH THIS PERIOD FOR ANY SORT OF CRITICAL FIRE WEATHER CONDITIONS FAVORING THE EASTERN PLAINS. COOLER TEMPERATURES WOULD FOLLOW ON FRIDAY WITH PERHAPS A BACK DOOR FRONTAL SURGE ACROSS THE EAST. AGAIN...MODELS ARE SOMEWHAT PALTRY ON DEPICTING MUCH IN THE WAY OF PRECIPITATION ALTHOUGH THEY HAVE JUMPED AROUND A BIT ON THAT REGARD. BEST POTENTIAL BASED ON WHAT HAS BEEN SEEN IN THE MODELS THE PAST SEVERAL DAYS IS ACROSS THE NORTHEAST THIRD DUE TO THE BACK DOOR FRONT. CONFIDENCE IN THE PRECIPITATION FORECAST IS PRETTY LOW AT THIS TIME. VENTILATION SHOULDNT BE MUCH OF AN ISSUE THURSDAY OR FRIDAY AND CONFIDENCE IS MUCH BETTER FOR THAT. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 550 AM MST FRI NOV 30 2012 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 550 AM MST FRI NOV 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
39 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418531, 418532, 418533, 418534, 418535, 418536, 418537, 418538, 418540, 418541, 418542, 418543, 418544, 418546, 418547, 418549, 418550, 418551, 418553, 418554, 418555, 418556, 418557, 418558, 418559, 418561, 418562, 418563, 418564, 418565, 418566, 418567, 418568, 418569, 418570, 418571, 418572, 418573, 418574.